Flare up?

Hi guys!

Just a bit of advice needed! I was diagnosed with undifferentiated arthritis in May and on MTX since. Things had been improving and I had stopped taking Codeine and was just relying on anti inflammatories. I skipped a week of MTX last week as work was manic and I couldn't afford to feel rubbish. I took it again on Sunday as usual.

Anyway, two things have happened this week- firstly I asked my consultant's secretary to send me my latest bloods. All ok but the Anti CCP (first time this had been done) is 218. I presume this confirms that I have RA and I no longer come under the 'undifferentiated' category. The other thing is that my symptoms have suddenly got worse and my feet are agony again. My hands are also painful and I feel exhausted. I'm wondering if this is caused by my one week without MTX or is just a random flare up?

I feel very much in the dark. I don't have a rheumy nurse and I don't know what to do next. I have lots of unanswered Qs but I'm not due to see the consultant to Sept. He's told me to research everything on Google and that's the only way I know that I have to have a blood test each month when on MTX. I have a GP appointment on Tues to discuss my medication and also my mood, as I've been very low.

Any other advice?

Amanda x

6 Replies

  • Unfortunately there is no definite answer to anything that happens when you have any type of arthritis. It can take up to 3 months for MTX to work to its full potential and even then a flare up can occur. Have you been prescribed folic acid to take other days apart from MTX days? Is Sunday the right day to take your medication - would another day mean the worst symptoms occur on a day when it is not so important? Try and use arthritis related sites for any research such as Arthritis care and NRAS. Make sure you note down your questions as when you see your consultant it is very difficult to remember them all during an appointment. Depending on your GP he may have some answers but often they only know the basics. Low mood does go hand in hand with arthritis so do make sure you discuss that with your GP. Farm

  • I wouldn't have thought missing one week would have made such a difference, more likely is you're not fully controlled yet as the MTX does take a little time for you to notice a difference but it will still be doing it's job. I don't think it's the best idea to miss a dose so early on as MTX needs to be taken regularly to continually do it's good work & whilst I appreciate your reasons for doing so only when you've been taking it some time & under control should you really make that decision. I appreciate it's hard but not surprising as it sounds as though your Rheumy has just started treatment & left you to struggle on your own.

    Doesn't sound a particularly good position you're in at the start of treatment at all. I wouldn't be happy if my Rheumy suggested I google any problems & I'd have a word with your GP to see if he thinks maybe he could help with any questions you have. He may be able to answer some & the ones he can't I'd list for your appointment in September & make sure your Rheumy answers them as you need to know from him not an internet site which may or may not have reliable information. As Farm says if you do seek help on the internet best to use the reliable UK related sites such as the NRAS one as treatment varies in other countries. Personally, I think the treatment you've received so far beggars belief & would like to think your GP would agree. Hopefully he will be able to put you at ease & be helpful in explaining your problems you have.

    I really hope you're ok soon Amanda & feel less alone, we're always here when you need support. Take care. x

  • Hi Amanda

    Feel so sorry that you have been left so unsupported by your rheumy, no wonder you are feeling low. There doesn't appear to be any " norm" for the early part of this disease ( or any stage for that matter!)and so everything seems so uncertain doesn't it?

    I know there are different systems across the country and maybe you are in an area of shared care? In which case I would hope your gp can offer you more support and advice.

    If not, I would tell him exactly how you feel compared to what other people around the country have.......like many I have access to a rheumy nurse helpline and have been put into clinics last minute on a few occasions.GPS commission our services now and need to know if the only advice /support you are given is to go away and google!

    The internet is great for finding supplementary info, knowledge and as on this site, support, but is not a substitute for a good medical team.

    Best wishes to you, keep taking those tablets, things will improve x

  • Hi, a couple of things stuck me. Firstly when I have a manic week I flare badly. You have to learn to pace yourself and take breaks. Google the spoon theory, it makes sense. Second double check the hospital doesn't have a helpline. But nras on nras.org.uk are fabulous. I think I called them everyday day when I first got diagnosed. Also the just diagnosed section on the website is great. Third it takes a little while for mtx to work so don't bash yourself up about a bit of a blip but I agree with the others maybe change your day to a Friday and your logic acid another day? Then u have the weekend to get over any nausea. Also don't feel alone you can ask for a telephone volunteer on the nras helpline. They are people with RA that you can chat with. Thinking of you , it is hard until you are controlled. Xx

  • Hi, I'm not surprised that your mood is low, sounds as if you've been left on your own to deal with this dratted disease. You deserve more support than you've been getting.

    Do look at the NRAS site, there is also a helpline which can be a real support.

    I am lucky, both my gp and rheumatology dept are supportive.Even so, I am presently on antidepressants, which have helped me to cope. So if your gp offers you that option, please consider it. I have also had counselling, which was excellent.

    The important thing is that you're not alone, this forum can be a lifeline. Use it!

    Hope your appointment goes well. Let us know how you get on. M x

  • Hi, I've been taking my MTX on a Sunday evening for a while now with practically no side effects but recently started feeling pretty rubbish all day Monday, which is my busiest day at work. Phoned our local RA clinic helpline this Monday as I felt really quite bad and the RA Nurse has increased my Folic Acid to every day apart from the MTX day and I'm moving my MTX day to the Friday to give me the weekend to get over the nausea/fatigue systems hopefully. Hope you find something that works for you soon.

You may also like...